Pennsylvania, 2021

Winter Weather in Pennsylvania, January 31, 2021

January 31, 2021 · NWS BGM · 8 events in 8 counties and zones

A complex long duration winter storm system affected Northeast Pennsylvania from around midday January 31st through the early morning of February 3rd. A strong surface low pressure system developed off the Mid-Atlantic coast during this time and brought moderate to heavy snow to portions of Northeast Pennsylvania.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A complex long duration winter storm system affected Northeast Pennsylvania from around midday January 31st through the early morning of February 3rd. A strong surface low pressure system developed off the Mid-Atlantic coast during this time and brought moderate to heavy snow to portions of Northeast Pennsylvania. As the storm pulled away, wrap-around moisture brought additional snow to portions of the area.

Note that the snow amounts indicated in the event descriptions are storm totals for the entire storm which stretched into February. This entry will be continued in February's Storm Data.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 31, 6:50 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 31, 6:50 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
650 AM EST Sun Jan 31 2021

.SYNOPSIS...
A complex winter storm system will affect the region in two phases
starting later today, and lasting into Tuesday or even Wednesday.
The first phase will bring light to moderate snow across
Pennsylvania this afternoon and evening, working into the Southern
Tier of New York tonight. A strong surface low off the Jersey shore
will pull additional moisture into the region from the Atlantic,
with a band of moderate to heavy snow expected to back into eastern
Pennsylvania and New York Monday and Tuesday. Wrap-around snow
showers, with some lake enhancement, may linger into Wednesday. This
system will be followed by a late week warming trend with the chance
for mixed precipitation towards the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Technical issues with the AFD this morning have hopefully been
resolved.

We have scattered flurries in central NY this morning and that
has been extended outward with the 6:30 am update.

As for today, we have a low pressure system in the Ohio Valley
which will translate to a coastal low off the Mid-Atlantic
states by Monday. Moisture will overrun a warm frontal boundary
to our south with light snow developing and spreading northward
into our region. The batch of light snow will run into an
arctic airmass and have a hard time coming northward tonight.
Still it should be able to make it NE PA and the Southern Tier
of NY. Of course where the exact cutoff is still has some
uncertainty to it.

Throughout the storm a model blend was used for the QPF
along with WPC. Snow ratios look limited for this event around
10-15:1. This should lead to a few inches of snow by mid-
morning across the Southern Tier of NY and Even though snow
growth and omega are favorable winds aloft will get stronger
limiting ratios. Temperatures today should get into the 20's.
Lows tonight won't fall much because of the clouds only down
into the 10's.

As for headlines, Steuben county is expecting most of the snow
through Monday morning so an advisory was issued. Along the
southern Tier the majority of the snow will be late Monday and
Tuesday. However, a few inches of snow are possible by Monday
morning with a sizable break thus the advisory and watch. A
watch is in effect further north where heavier snow is possible
with round 2 while areas getting both rounds and have steadier
precipitation are now under a warning.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...

The low pressure system then reforms off the east coast Monday.
The main forecast uncertainty has been where the low will form
in relation to thunderstorms off the east coast. Modeling has
gone in the direction of tracking the low up the coast than
further east in the convection. As a result, modeling has
trended the next band of snow (round 2) further northwestward.
This band of snow will actually work southeast to northwest
Monday afternoon into Tuesday. Moderate to heavy snow with rates
of an inch per hour are possible in this snow band. This snow
band should then become diffuse by Tuesday afternoon. However,
by then moisture from Lake Ontario and the Finger Lakes will
keep snow showers going into Wednesday.

Elevated instability is modeled on various soundings as well, so
a clap of thunder can not be ruled out. Lapse rates steepen by
Tuesday along with aided momentum transfer should allow for
some 20 plus mph gusts. A few heavier snow showers or squalls
could occur Tuesday afternoon into Wednesday. Temperatures
generally in the 20's and low 30's.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Northerly flow will back around to the NW Wednesday night. Snow
showers associated with the deformation zone of the departing system
will diminish, but lake effect snow showers will persist for a time,
mainly over north-central NY state. Sharp upper level ridging and
collocated surface right will move across the northeast on Thursday,
with some brief clearing possible as fetch off the lakes becomes
interrupted.

Heading into the weekend, longer range models are in fair agreement
on carving out a broad trough over the Canadian Prairies and Central
U.S., with ridging off the east coast. Southwest flow aloft will set
the stage for a series of upper level disturbances to move up the
Appalachians, focused on Friday and Saturday. Precipitation could be
a bit of a wintry mess followed by snow as temperatures drop again
with Arctic air poised to invade the Great Lakes beyond
Saturday.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As surface high pressure shifts to the east, light easterly flow
will begin to develop in the low levels. Initially, this will
help push to the west-southwest some trapped moisture from Lake
Ontario, which will break up and mix-out early Sunday morning.
MVFR ceilings have moved into BGM already, and will move out of
SYR in the next hour or two, and will sneak into ITH by 08Z. A
few light flurries will be possible given very cold temperatures,
but no visibility restrictions are expected.

VFR conditions and light easterly winds will prevail most of
Sunday. Low clouds associated with an approaching storm system
may bring MVFR ceiling restrictions to AVP after 21Z, and ELM
between 00Z and 03Z. The worst conditions, however, will mainly
hold off until just after the TAF period.

Outlook...

Late Sunday night through Tuesday...Restrictions likely in snow
and lower ceilings, especially at KAVP, KELM, KBGM, and KITH.
More uncertainty for KSYR, and KRME.

Wednesday...Restrictions possible in wrap-around snow from
slow storm system with lake enhancement likely.

Thursday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning from 5 PM this afternoon to 1 PM EST
     Tuesday for PAZ038>040-043-044-047-048-072.
NY...Winter Storm Warning from 5 PM this afternoon to 1 PM EST
     Tuesday for NYZ062.
     Winter Weather Advisory from 5 PM this afternoon to 10 AM EST
     Monday for NYZ024-055-056.
     Winter Storm Watch from Monday morning through Tuesday
     afternoon for NYZ023>025-044>046-055>057.
     Winter Weather Advisory from 1 PM this afternoon to 5 AM EST
     Tuesday for NYZ022.

&&

SYNOPSIS...MPH
NEAR TERM...MWG
SHORT TERM...MWG
LONG TERM...MPH
AVIATION...MPH
Hazardous weather outlook, Jan 31, 4:08 AM EST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
408 AM EST Sun Jan 31 2021

NYZ024-055-056-010915-
Chemung-Tioga-Broome-
408 AM EST Sun Jan 31 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
10 AM EST MONDAY...
...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-036-037-010915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
408 AM EST Sun Jan 31 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A winter storm will bring a few inches of snow to the region Sunday
night through Monday. As the storm pulls off the New England coast
Monday night, northwest winds will pull lake enhanced snow showers
across much of Upstate NY through late Tuesday or early Wednesday.
This will result in additional snow accumulation, possibly heavy at
times in lake bands.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ062-PAZ038>040-043-044-047-048-072-010915-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
408 AM EST Sun Jan 31 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 PM
EST TUESDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ023-025-044>046-057-010915-
Schuyler-Tompkins-Cortland-Chenango-Otsego-Delaware-
408 AM EST Sun Jan 31 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022-010915-
Steuben-
408 AM EST Sun Jan 31 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
5 AM EST TUESDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Luzerne

When
January 31, 9:00 AM EST to 11:59 PM EST
Where
Luzerne forecast zone
Reported by
Trained Spotter
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Snow accumulated 17 to 24 inches.

Winter Weather, Bradford

When
January 31, 11:00 AM EST to 11:59 PM EST
Where
Bradford forecast zone
Reported by
Trained Spotter
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Snow accumulated 15 to 21 inches.

Winter Weather, Southern Wayne

When
January 31, 11:00 AM EST to 11:59 PM EST
Where
Southern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snow accumulated 18 to 35 inches.

Winter Weather, Pike

When
January 31, 11:00 AM EST to 11:59 PM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Snow accumulated 20 to 35 inches.

Winter Weather, Lackawanna

When
January 31, 11:00 AM EST to 11:59 PM EST
Where
Lackawanna forecast zone
Reported by
Trained Spotter
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Snow accumulated 14 to 33 inches.

Winter Weather, Wyoming

When
January 31, 11:00 AM EST to 11:59 PM EST
Where
Wyoming forecast zone
Reported by
Trained Spotter
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

Snow accumulated 13 to 19 inches.

Winter Weather, Susquehanna

When
January 31, 1:00 PM EST to 11:59 PM EST
Where
Susquehanna forecast zone
Reported by
Trained Spotter
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Snow accumulated 8 to 19 inches.

Winter Weather, Northern Wayne

When
January 31, 1:00 PM EST to 11:59 PM EST
Where
Northern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snow accumulated 14 to 20 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940499, 940500, 940501, 940502, 940503, 940504, 940505, 940506.